Wisconsin, 2016Lightning Strike in Wisconsin, September 6, 2016
September 6, 2016 · NWS GRB · 1 event in 1 county or zone
Thunderstorms moved across northern Wisconsin during the early morning of September 6th. A man, who was walking his dog, was struck by lightning and died of his injuries two days later.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across northern Wisconsin during the early morning of September 6th. A man, who was walking his dog, was struck by lightning and died of his injuries two days later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 3:53 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 6, 3:53 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
453 AM CDT TUE SEP 6 2016
New Information added to update section
.UPDATE...
Issued at 447 AM CDT Tue Sep 6 2016
Have coordinated with MQT and MKX, and decided to expand the Flood
Watch farther east to the lakeshore. Rainfall totals are just as
high there, and WPC has nearly the entire forecast area in the day
1 slight risk for excessive rainfall.
&&
.SHORT TERM...Today...Tonight...and Wednesday
Issued at 357 AM CDT Tue Sep 6 2016
Thunderstorms were ongoing in a region of enhanced moisture
convergence ahead of a cold front, which extended from western
Lake Superior swwd to far northwest WI and southwest MN. Storms
were rapidly increasing over far north central WI. A few of these
storms were strong, due to an axis of moderate instability (MUCAPE
1000-1500 j/kg) and deep layer shear of 30-40 kts. The storms were
also producing heavy rainfall, as PWATs were increasing to 1.75 to
2 inches ahead of the front.
The cold front will continue to be the focus of convective
development through Wednesday, with the highest pops focused
over north central WI this morning and early afternoon, shifting
into central and northeast WI later this afternoon and tonight,
then the Fox River Valley and Lakeshore region on Wednesday. With
PWATs around 2 inches continuing through the event, the main focus
will be on heavy rainfall and potential flooding (see Hydrology
section below). However, severe thunderstorms will also be a
concern, particularly this afternoon and early evening, when
SBCAPE is forecast to reach 1500-2000 j/kg, along with deep layer
shear of 30-45 kts. One negative factor will be abundant cloud
cover from morning and upstream convection, so confidence on the
details is low. SPC has most of GRB CWA in a slight risk, which
seems reasonable. Will also need to see exactly where the front
resides Wednesday afternoon, but instability/shear parameters are
at least marginal for severe thunderstorms in our far southern
counties.
Used a blend of the better performing guidance sets for
temperatures. Today will be very warm and humid over all but the
far northwest, but some cooling will be seen on Wednesday,
especially over our northwest counties, which will be stuck in
low cloud cover on the cool side of the front.
.LONG TERM...Wednesday Night Through Monday
Issued at 357 AM CDT Tue Sep 6 2016
Forecast concerns revolve around heavy rain potential on Wednesday
night, followed by the next precip chance arriving on Friday and
Friday night. Looking at model solutions tonight, both the nam and
gfs appear too strong with the surface low that crosses the region
Wednesday night. But given the moisture profiles, prefer something
between these stronger solutions and the ecmwf. Will continue to
side with the ecmwf for the second system arriving late this week.
Wednesday night through Thursday night...The potential for heavy
rainfall will continue into Wednesday night. Ensemble means indicate
that pwats and integrated wv transport will target east-central WI
early in the evening before shifting southward. Elevated instability
is pretty meager, but forcing from a shortwave and mid-level
convergence could have enough to overcome that negative. Will
continue to advertise heavy rainfall in this area, possibly an
additional 1-2 inches in the evening. Once any heavy rain departs,
lighter shower activity could continue, especially over northern WI,
into Thursday morning before ending. Then weak high pressure will
bring clearing skies Thursday afternoon and evening for a relatively
short period. Clouds will then increase late ahead of the next
system.
Rest of the forecast... The next shortwave will be sending another
low pressure system over the Great Lakes region on Friday and Friday
night. This time it looks like the deep moisture plume will remain
south of the region, but the system should still bring some showers
to the region, highest threat over east-central WI. Cooler and
drier air will move in behind the system for Saturday and Sunday.
Another surge of warmer air will quickly follow for early next week
ahead of the next front.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1059 PM CDT Mon Sep 5 2016
Showers and thunderstorms continue to be a threat during the
overnight hours as activity is currently firing up across our
north and west. Radar trends seem to point to this activity
affecting KRHI in the next few hours, with the KAUW/KCWA taf sites
late tonight into Tuesday morning. After that the picture becomes
less clear as there are varying solutions later on with some
models inundating KRHI through the TAF period. However will stick
with a break in the action before additional activity fires up
Tuesday afternoon, then sinking south through central and
eventually east-central Wisconsin on Tuesday evening. For now will
pick a window where thunderstorms are most likely, however they
could easily happen for a longer period of time, particularly
across central and north-central Wisconsin.
&&
.HYDROLOGY...
Issued at 357 AM CDT Tue Sep 6 2016
Locally heavy rain expected at times today through Wednesday
night. Most locations should see between 2 and 3 inches of rain
with locally higher amounts possible. WPC has most of our forecast
area in a slight risk for exceeding flash flood guidance for today
and tonight.
Have decided to expand the Flood Watch farther east, as expected
rainfall amounts are just as high in eastern WI. In addition to
the potential for river flooding, have mentioned the potential for
urban flooding in the Flood Watch text.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night FOR WIZ010-011-013-
018>022-030-031-035>040-045-048>050-073-074.
&&
UPDATE.........Kieckbusch
SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kurimski
HYDROLOGY......Kieckbusch
Hazardous weather outlook, Sep 6, 3:10 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
410 AM CDT TUE SEP 6 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
410 AM CDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THE CHANCE OF THUNDERSTORMS WILL SPREAD FROM NORTHWEST TO
SOUTHEAST ACROSS THE REGION TODAY AND TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS, ESPECIALLY THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS, TORRENTIAL
RAINFALL, FLOODING, AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES, WITH LOCALIZED
HIGHER AMOUNTS, ARE EXPECTED ACROSS MUCH OF THE AREA FROM TODAY
THROUGH EARLY THURSDAY MORNING. THE HEAVY RAIN MAY RESULT IN URBAN
STREET FLOODING AND RAPID RISES ON AREA RIVERS AND CREEKS.
RESIDENTS LIVING ALONG RIVERS AND CREEKS SHOULD MONITOR WATER
LEVELS OVER THE NEXT FEW DAYS.
A CHANCE OF THUNDERSTORMS WILL RETURN LATE IN THE WORK WEEK. IT IS
TOO EARLY TO DETERMINE IF THERE IS A CHANCE OF SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ALSO URGED TO RELAY ANY REPORTS OF FLOODING OR HEAVY
RAINFALL IN EXCESS OF AN INCH.
LMZ521-522-541>543-070915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
410 AM CDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
THIS AFTERNOON AND EVENING COULD BECOME STRONG OR SEVERE, WITH
STRONG WINDS, TORRENTIAL RAINFALL AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY NIGHT, AND POSE A HAZARD TO MARINERS.
ADDITIONAL STORMS ARE EXPECTED LATER THIS WEEK...RESULTING IN
HAZARDOUS CONDITIONS FOR BOATERS ON THE LAKE AND BAY.
KIECKBUSCH/MPC
In the hours before
Special weather statement, Sep 6, 2:17 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
317 AM CDT TUE SEP 6 2016
WIZ005-060845-
VILAS WI-
317 AM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
345 AM CDT...
AT 317 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MERCER...OR 8 MILES EAST OF TURTLE FLAMBEAU FLOWAGE...MOVING
NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAC DU FLAMBEAU...BOULDER JUNCTION...WINCHESTER...PRESQUE ISLE AND
MANITOWISH WATERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4618 8929 4598 8993 4630 8993
TIME...MOT...LOC 0817Z 241DEG 46KT 4609 9001
MG
Special weather statement, Sep 6, 2:41 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
341 AM CDT TUE SEP 6 2016
WIZ005-060900-
VILAS WI-
341 AM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
400 AM CDT...
AT 341 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BOULDER JUNCTION...OR 20 MILES EAST OF TURTLE FLAMBEAU
FLOWAGE...MOVING NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOULDER JUNCTION...MANITOWISH WATERS...LAND O LAKES AND TROUT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4616 8922 4596 8982 4607 8993 4613 8993
4626 8971
TIME...MOT...LOC 0841Z 241DEG 46KT 4612 8976
MGSpecial weather statement, Sep 6, 4:48 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 AM CDT TUE SEP 6 2016
WIZ005-010>012-018-061215-
FLORENCE WI-LINCOLN WI-ONEIDA WI-FOREST WI-VILAS WI-
548 AM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR VILAS...ONEIDA...NORTHWESTERN
FOREST AND NORTHWESTERN LINCOLN COUNTIES UNTIL 715 AM CDT...
AT 543 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG AND NORTHWEST OF A LINE EXTENDING FROM NEAR IRON RIVER TO NEAR
TRIPOLI. THE LINE WAS MOVING NORTHEAST AT 35 MPH WHILE INDIVIDUAL
STORMS WERE MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...LAC DU FLAMBEAU...TOMAHAWK...PHELPS...
BOULDER JUNCTION...WOODBORO...WINCHESTER...TRIPOLI AND SQUIRREL LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREEN BAY.
&&
LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
4602 8851 4527 9004 4598 9005 4598 8993
4630 8993
TIME...MOT...LOC 1043Z 237DEG 32KT 4617 8861 4553 9010
MGLightning, Oneida
- When
- September 6, 5:30 AM CST
- Where
- Oneida County, 1.11 mi SSE of Minocqua
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 45.855, -89.694
A 66-year-old man was struck by lightning outside his residence on Tanglewood Court in Minocqua. He was first taken to Howard Young Medical Center, then transported to St. Claire's Hospital in Weston. From there, he was taken to a burn center in Madison where he died from his injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Michigan, September 6, 20161 death · $30,000 · 54 kt wind · 6 events
- Heat in Missouri, September 6 to 7, 20167 injured · 3 events
- Flash Flooding and Heavy Rain in Minnesota, September 6 to 7, 2016$40,000 · 5 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$20,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Minnesota, September 6, 2016$27,000 · 1.5 in hail · 2 events
- Flood and Heavy Rain in Iowa, September 6 to 7, 201618 events
- Flash Flooding and Flooding in Wisconsin, September 6 to 13, 201613 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$2,000 · 1 in hail · 8 events
- Drought in Alabama, September 6 to 30, 20166 events
- Damaging Winds in Texas, September 6, 201660 kt wind · 3 events
- Flash Flood and Hail in Kansas, September 6, 201652 kt wind · 3 events
- Drought in Tennessee, September 6 to 30, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660148.